Heavy Rain, Kent
- When
- June 7, 8:00 AM EST to 7:00 PM EST
- Where
- Kent County, Hollandsville
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Heavy rain fell during most of the daylight hours on Saturday the 7th in the southern half of Delaware. 5 inches and caused some poor drainage flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell during most of the daylight hours on Saturday the 7th in the southern half of Delaware. Storm totals averaged between 1.5 and 2.5 inches and caused some poor drainage flooding. Several roads in North Bowers Beach (Kent County) were closed because of flooding. Storm totals included 2.74 inches in Georgetown (Sussex County), 2.65 inches in Greenwood (Sussex County) and 2.22 inches in Milford (Sussex/Kent County Border). The low pressure system responsible for the heavy rain moved from the Gulf of Mexico the morning of the 6th into West Virginia the morning of the 7th, moved across the Delmarva Peninsula during the early evening of the 7th and just southeast of Cape Cod the morning of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 7, 7:13 AM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 813 AM EDT SAT JUN 7 2003 JUST UPDATED ZONES TO CHG RAIN DVLPG TO PDS OF RAIN MOST AREAS...XCP ERN ZONES...WHERE IT SHOULD SPRD IN LTR THIS MRNG. ALSO ADJUSTED WIND WORDING TO RMV VRBL DRCTN. KRAUS --------------------------------- PREVIOUSLY... DUAL SFC LOW PRES...WITH SYSTEM TARGETING US RUNNING NE FROM THE TN RVR VALLEY AND UP THE MTNS TODAY...THEN OFF THE DELMARVA ACCORDING TO THE GFS AND OFF THE SRN NEW ENGLAND COAST ACCORDING TO THE ETA OVERNIGHT. QUICK LOOK AT VARIOUS FOREIGN MODELS ACTUALLY SUPPORT ETA OVER GFS...AND GIVEN THE VERY SLOW SE MOVEMENT OF THE UPPER JET THIS SEEMS PLAUSIBLE. THIS ALLOWS PWATER VALUES NEAR OR ABOVE 2.0 INCHES...H8 DWPTS WELL IN EXCESS OF 10 DEG C...UPPER SUPPORT WITH THE FAVORABLE JET POSITION AND SOME MID LVL DIFLUENCE FOR THE FA TODAY...AND SO THE FLOOD WATCH IS CONTINUED. ETA DOES NOT BRING ALOT OF CAPE...SURFACE BASED OR ALOFT...INTO FA AND SOUNDINGS LOOK MORE LIKE RAIN THAN CONVECTION. THERE IS A STRONG H8 JET INTO AT LEAST THE SRN FA...BUT THINKING IS THAT THE SFC FLOW RETAINS ENOUGH OF A MARINE COMPONENT DESPITE PATH OF THE SFC SYSTEM. THEREFORE KEPT OUT MENTION OF THUNDER. THIS NOT HIGH CONFIDENCE AND MAY BE REVISITED. TONIGHT THE SYSTEM MOVES OFF AND SOME DRYING INDICATED BY VARIOUS MODELS. SFC FLOW DOESNT LOOK STRONG AS UPPER JET JUST HANGS AROUND AREA AND DOES NOT ALLOW FOR A DECENT CHANGE OF AIRMASS. WITH ANTICIPATED RAINFALL TODAY...PUT IN AREAS OF FOG. SUNDAY APPEARS TO BE DRY...ALTHOUGH NOT HIGH CONFIDENCE HERE EITHER AS AM BOTHERED BY THE PSBLTY THAT SOME FORCING MIGHT BE INDUCED BY PESKY UPPER JET. BY SUN NIGHT INTO MON MORNING THE PROGGED INSTAB PER ETA...LINGERING MOISTURE...PSBL FORCING ALOFT AND PROGGED SFC BOUNDARY INTO FA MADE ME TARGET A CHANCE OF CONVECTION FOR THAT PERIOD. TOOK OUT THE CHANCES OF LINGERING SHOWERS FOR LATE MON...THEN NO CHANGES TO PREV FCST. FOR TEMPS TODAY...OVER NRN AND CENTRAL ZONES STAYED ON LOW SIDE OF GUIDANCE AS EXPECT A RAIN COOLED AND MARINE FLOW TYPE OF DAY...BUT IN THE SRN ZONES...GIVEN AM BUYING THE MORE NRLY TRACK OF THE SFC SYSTEM...WARMED TEMPS A BIT ABOVE PREV FCST. THEN MOVED CLOSER TO THE WARM SIDE OF GUIDANCE UNTIL BOUNDARY AND THE SUPPORTING UPPER JET FINALLY CLEAR THE FA LATER MON. MARINE FORECASTER CONCERNED ABOUT SEAS...AND ALSO EYEING THE JET ABOVE THE SFC...AND HEADLINE THAT SCA MAY NEEDED LWR BAY AND COAST TONIGHT. FCSTID = 45 MPO 58 55 73 56 / 100 70 10 40 ABE 63 59 78 60 / 100 70 10 40 RDG 63 59 78 61 / 100 70 10 40 PHL 68 64 81 66 / 100 70 10 30 12N 62 57 77 58 / 100 70 10 40 SMQ 64 59 79 62 / 100 70 10 40 TTN 66 61 80 63 / 100 70 10 40 MIV 69 63 80 65 / 100 70 10 30 ACY 64 64 72 65 / 100 70 10 30 ILG 68 63 81 64 / 100 70 10 30 DOV 71 64 80 66 / 100 70 10 30 GED 72 65 80 66 / 100 70 10 30 ESN 72 65 80 66 / 100 70 10 30 .PHI...FLOOD WATCH THROUGH THIS EVENING FOR THE POCONOS AND SOUTHEASTERN PA (PA ZONES 54/55/60>62/67>71), CENTRAL AND WESTERN NJ (NJ ZONES 1/7>10/12/15>19), NEW CASTLE COUNTY DE (DE ZONE 1) AND CECIL COUNTY MD (MD ZONE 8). NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 505 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY HEAVY RAIN IS VERY POSSIBLE TODAY...AND A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NORTHERN DELAWARE...THE NORTHERNMOST PORTION OF THE MARYLAND EASTERN SHORE...AND THAT PART OF NEW JERSEY NEAR AND NORTHWEST OF THE INTERSTATE 95 CORRIDOR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MPD
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363997, 5363998.